Texas, 2009

Wildfire in Texas, August 9, 2009

August 9, 2009 · NWS CRP · 1 event in 1 county or zone

The Premont Complex Fire in Jim Wells County consisted of 3 separate fires that burned 306 acres near the town of Premont. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Premont Complex Fire in Jim Wells County consisted of 3 separate fires that burned 306 acres near the town of Premont. The first fire was 300 acres and located at CR404 & 406, the second 5 acres located at CR405 and U.S. 281, and the third was 1 acre located at CR 716 and FM 1329. Multiple structres were threatened and saved. Several local and state resources responded to the fires, including an air attack and helitanker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 9, 8:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 9, 8:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
922 AM CDT SUN AUG 9 2009

.DISCUSSION...PREVIOUS FORECAST PACKAGE LOOKS ON TRACK THIS
MORNING AS SHOWERS ARE DEVELOPING OVER THE COASTAL WATERS AN INLAND
AREAS EAST OF INTERSTATE 37. KCRP 12Z SOUNDING SHOWS PWAT VALUE OF
2.10 INCHES AS MODELS FORECASTED. DO BELIEVE MORNING SHOWERS WILL
CONTINUE OVER THE EASTERN HALF OF THE CWA THIS MORNING AND THEN
THE FOCUS WILL BE ALONG THE SEA-BREEZE THIS AFTERNOON. MOST
ACTIVITY SHOULD REMAIN EAST OF HIGHWAY 281 TODAY AND HAVE 20 TO 30
POPS FOR THOSE LOCATIONS...BEST CHANCE OVER THE NORTHEAST.
TEMPERATURES ARE ON THE RISE THIS MORNING AND ONLY MADE SLIGHT
ADJUSTMENTS TO GRIDS TO DEPICT CURRENT TRENDS. UPDATED PRODUCTS
HAVE BEEN SENT.

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT SUN AUG 9 2009/

DISCUSSION...SEE AVIATION SECTION.

AVIATION...AN UPPER DISTURBANCE WILL BRING A SLIGHT CHC OF
SHRA/TSRAS TO ALI AND CRP AND A CHC TO VCT. ON THE LOW CHC THAT A
TSRA/SHRA DOES MOVE ACROSS A TAF SITE...IT COULD BRIEFLY IMPACT
THE SITE WITH LOWER VSBYS AND CIGS. HOWEVER THE CONVECTION
SHOULD PASS THROUGH QUICKLY. OTHERWISE GENERALLY VFR CIGS/VSBYS
ARE EXPECTED. GUSTY S TO SE WINDS ARE EXPECTED BY AFTERNOON WITH
GUSTS TO NEAR 30KT FOR CRP.

PREV DISCUSSION... /ISSUED 350 AM CDT SUN AUG 9 2009/

SHORT TERM (TODAY THROUGH MONDAY)...AN INVERTED TROF/EASTERLY WAVE
CONTINUES TO MOVE W AND IS PROGD TO BE OVR MEX TODAY. MOISTURE IS
BEING DRAWN UP THE COAST FROM THE GULF IN THE WAKE OF THE TROF WHICH
CAN BE SEEN IN WV SATELLITE IMAGERY. PWATS AROUND 2 INCHES ARE
PROGD TO MOVE JUST INLAND TODAY WITH THE DEEPEST MOISTURE ACROSS THE
NE CWA. THE GFS SHOWS A WEAK VORT MAX MOVE ACROSS S TX WHICH COULD
PROVIDE SOME UPPER SUPPORT...BUT MAIN DRIVING FORCE WILL BE THE SEA
BREEZE. LARGEST CAPE AND LEAST CIN WILL BE ACROSS THE E THEREFORE AM
EXPECTING ANY PRECIP THAT DOES DVLP WILL WEAKEN AS IT MOVES FARTHER
W TOWARD THE RIO GRANDE PLAINS. WILL KEEP THE ONGOING SLIGHT CHC
ACROSS THE E WITH 30 POPS AROUND VCT AREA. MX TEMPS ARE EXPECTED TO
BE ANOTHER DEGREE OR TWO COOLER THAN YESTERDAY. BREEZY CONDITIONS
ARE EXPECTED BY THIS AFTERNOON AS A LOW SWINGS ACROSS THE PLAINS AND
AND ENHANCES THE SLY FLOW ACROSS S TX WHICH WILL BE FURTHER ENHANCED
BY THE LAND/SEA TEMP GRADIENT ACROSS S TX RESULTING IN A TIGHTENING
GRADIENT. BY MON...MID/UPPER HIGH PRESSURE BLDS ACROSS THE REGION
FROM THE E ONCE AGAIN LIMITING ANY RAIN CHCS AS SUBSIDENCE BEGINS TO
TAKE OVER. HOWEVER...LINGERING MOISTURE WILL BE ENOUGH TO WARRANT A
20 POP ALONG THE SEA BREEZE. MX TEMPS WILL BEGIN A GRADUAL WARMING
TREND AS WELL.

MARINE (TODAY THROUGH MONDAY)...A WEAK TO MODERATE ONSHORE FLOW
WILL INCREASE TO MODERATE TODAY IN RESPONSE TO DEEPENING LOW
PRESSURE SYSTEM MOVING ACROSS THE PLAINS. AN UPPER LEVEL DISTURBANCE
WILL BRING A SLIGHT CHC OF SHOWERS AND THUNDERSTORMS TODAY THRU
MONDAY.

FIRE WEATHER (TODAY THROUGH MONDAY)...SLY WINDS ARE EXPECTED TO BE
BREEZY ACROSS MUCH OF S TX WITH OCCASIONAL GUSTS AROUND 30 MPH
CLOSER TO THE COAST. GIVEN THE DRY CONDITIONS ALONG WITH MIN RH
VALUES IN THE 20 TO 30 PERCENT RANGE ACROSS THE RIO GRANDE PLAINS
AND 35 TO 55 PERCENT RANGE CLOSER TO THE COAST...WILL ISSUE A FIRE
DANGER STATEMENT (RFD) FOR ELEVATED FIRE DANGER. RED FLAG CONDITIONS
ARE NOT ANTICIPATED. THERE IS A SLIGHT CHC OF THUNDERSTORMS TODAY AS
WELL ACROSS THE COASTAL BEND AND A CHC ACROSS THE VCT CROSSROADS.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...THE MID/UPPER LEVEL
RIDGE THAT WILL BE OVER THE AREA TUESDAY WILL CONTINUE TO DRIFT
BACK TO THE SOUTHERN ROCKIES FOR WEDNESDAY AND THURSDAY. THE RIDGE
WILL WEAKEN BY THE END OF THE WEEK AS AN UPPER TROUGH MOVING INTO
WEST COAST ON THURSDAY MOVES INTO THE CENTRAL AND NORTHERN ROCKIES
BY SATURDAY. GFS/ECMWF SHOW A WEAK MID/UPPER LEVEL SHEAR AXIS
ALONG THE TEXAS COAST BY FRIDAY WITH THE GFS FORMING A TUTT LOW
NEAR VICTORIA BY SATURDAY. MODEL MOISTURE FIELDS CONTINUE TO SHOW
MARGINAL LEVELS FOR THIS PERIOD. DURING OTHER PERIODS...THIS WOULD
BE SUFFICIENT FOR INCLUDING AT LEAST SLIGHT CHANCE POPS FOR THE
COASTAL PLAINS FRIDAY INTO SATURDAY. BUT WITH CURRENT DROUGHT
CONDITIONS AND MODEL TENDENCY TO BACK OFF ON RAIN CHANCES...WILL
HESITATE TO MENTIONS POPS AT THIS POINT FOR DAYS 6/7. WILL SHOW
A TREND FOR SLIGHTLY LOWER MAXIMUM TEMPERATURES CLOSER TO NORMAL
BY FRIDAY/SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    96  78  97  78  97  /  20  10  20  10  10
VICTORIA          96  77  98  75  98  /  30  10  20  10  10
LAREDO           104  81 106  82 106  /  10  10  10  10  10
ALICE            100  78 102  77 103  /  20  10  20  10  10
ROCKPORT          91  81  93  82  93  /  20  20  20  10  10
COTULLA          101  77 103  77 104  /  10  10  10  10  10
KINGSVILLE        98  78  99  78 100  /  20  10  20  10  10
NAVY CORPUS       92  82  93  82  93  /  20  20  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

RG/82...UPDATE
Hazardous weather outlook, Aug 9, 4:07 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
507 AM CDT SUN AUG 9 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-101015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
507 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY ACROSS
THE SOUTHERN COASTAL BEND AND RIO GRANDE PLAINS. THERE IS AN ELEVATED
FIRE DANGER TODAY DUE TO OCCASIONAL WIND GUSTS TO AROUND 30 MPH
AND DRY CONDITIONS. AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE
OF THUNDERSTORMS TODAY AND MONDAY...HOWEVER THE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY MAINLY OVER THE COASTAL
PLAINS AND VICTORIA CROSSROADS. AFTERNOON HEAT INDICES ARE EXPECTED
TO RANGE FROM 105 TO 109 DEGREES OVER MOST INLAND AREAS THROUGH THE
WEEK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jim Wells

When
August 9, 10:00 AM CST to 11:00 PM CST
Where
Jim Wells forecast zone
Reported by
Park/Forest Service
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

The Premont Complex Fire in Jim Wells County consisted of 3 separate fires that burned 306 acres near the town of Premont. The first fire was 300 acres and located at CR404 & 406, the second 5 acres located at CR405 and U.S. 281, and the third was 1 acre located at CR 716 and FM 1329. Multiple structres were threatened and saved. Several local and state resources responded to the fires, including an air attack and helitanker.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195759.